How Long Does Heroin Withdrawal Last?
When it comes to heroin addiction treatment, and specifically withdrawal, it is important to separate acute withdrawal symptoms from post-acute withdrawal syndrome (PAWS).
Acute withdrawal symptoms occur immediately after cessation of heroin use and commonly last between five and seven days; post-acute withdrawal syndrome, however, can last for weeks or even months after a person has stopped using.
Acute Withdrawal Symptoms
Habitual heroin users are likely to experience a range of intense symptoms when they stop using. Heroin dependency affects a user physically and mentally; so, withholding the drug will lead to mental and physical discomfort.
Common heroin withdrawal symptoms include:
- Mood swings
- Nausea and vomiting
- Excessive body fluids (tears, sweat, phlegm)
These symptoms commonly begin about 6-12 hours after the last dose of heroin and can be expected to peak within the first three days of withdrawal. Typically, the symptoms begin to subside slowly after five to seven days of abstinence.
When quitting heroin, it is vitally important to seek medical support to assist with the acute withdrawal symptoms, which can be intimidatingly severe. In extreme cases, persons going through heroin withdrawal will experience hallucinations and feelings of terror; which means they may pose a danger to themselves and/or others if left unsupervised.
It is also essential to stay hydrated and nourish the body as it goes through withdrawal, which can be an overwhelming task when experiencing symptoms.
Medically assisted withdrawal guarantees a safe environment and may ease the pains of withdrawal considerably without putting the recovering addict at risk of misusing alternative medications. It also offers invaluable support in moments when the process seems too daunting and the cravings become overwhelming. Although a week of withdrawal may not sound like a long time, once in the thick of it, a person attempting to quit heroin will need all the support they can get.
Post-Acute Withdrawal Syndrome (PAWS)
Post-acute withdrawal syndrome (PAWS) is a condition that may set in after the initial phase of withdrawal has subsided. PAWS is not limited to recovering heroin users, it is associated with the cessation of a number of drugs, and there is no clear indicator as to why some users are susceptible to PAWS while others manage to avoid it.
The symptoms of PAWS largely impact a recovering addict’s mental health and include:
- Depression, sadness and anxiety
- Irritability, aggression and hostility
- Mood swings bordering on manic behaviour
- Feeling restless
- Lack of energy
- Inability to focus
- Loss of sex drive
However, some persons affected by PAWS may also experience chronic pains (i.e. joint pain, back pain, and headaches).
Unfortunately, there is no clear timeline for PAWS; it can last a few weeks post-acute withdrawal or stay with a recovering user for months.
However, there are many ways to assist a person in coping with the effect of PAWS; including cognitive behavioural therapy and medication. As with acute withdrawal, PAWS will be much easier to manage if a person is properly supported by medical and mental health professionals.
If you or a loved one need help to cope with heroin withdrawal and/or PAWS, do not hesitate to reach out. The Hader Clinic Queensland has a dedicated team of professionals who are ready to help you in any way they can.
Queensland’s only private rehab centre with ACHS accreditation
We are proud to be the only private drug and alcohol addiction treatment centre in Queensland to be independantly accredited.